Wisconsin, 2005

Tornado and Hail in Wisconsin, March 30, 2005

March 30, 2005 · NWS MKX · 46 events in 13 counties and zones

An unusually early-season severe weather outbreak (first of the season), consisting of 3 rounds of widespread, severe storms, affected south-central and southeast Wisconsin on March 30, 2005. One brief tornado was documented, and there were numerous reports of large hail and damaging, straight-line, downburst, thunderstorm winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An unusually early-season severe weather outbreak (first of the season), consisting of 3 rounds of widespread, severe storms, affected south-central and southeast Wisconsin on March 30, 2005. One brief tornado was documented, and there were numerous reports of large hail and damaging, straight-line, downburst, thunderstorm winds. Most of the larger hailstones consisted of clumps of soft hail of various sizes. The responsible surface low-pressure system developed in the Plains during the morning hours, and moved to northwest Wisconsin by the late evening hours. Meanwhile, an associated surface warm front surged north into central Wisconsin during the morning hours, bringing unseasonably warm air into the area. Maximum afternoon temperatures ranged from the upper 60s to mid 70s inland from Lake Michigan, with the highest reading of 77 in Janesville and 9NW Beloit.As instability increased during the morning, isolated thunderstorms developed across eastern part of the state of Iowa. These storms grew more intense and moved into south-central and southwest Wisconsin. The first round of severe thunderstorms occurred as an elongated supercell crossed the Illinois/Wisconsin border and into Lafayette and Iowa counties between 1130 and 1220CST. This storm produced .75 to 1.50 inch diameter hail before moving into Dane county where it split into two supercells. The northern most supercell briefly produced an F0 tornado just east of Waunakee. Both of these storms continued through Columbia, Dodge, and Fond du Lac counties where they produced funnel clouds, wind gusts to 56 knots (65 mph), and .75 to 1.25 inch diameter hail. As clouds began to decrease in the wake of these supercells, instability increased and scattered thunderstorms re-developed across south-central and southeast Wisconsin during the afternoon. These storms quickly pulsed to severe limits, producing wind gusts generally between 52 and 60 knots (60 to 70 mph) and 3/4 to 1 inch diameter hail. One thunderstorm's gust front produced a gustnado just northwest of St. Lawrence (Washington Co.) with estimated wind gusts to 65 knots (75 mph).The final round of severe thunderstorms (just ahead of a cold front) developed across northeast Illinois and pushed through southeast Wisconsin between 1700 and 1900CST. These storms produced 3/4 to 1 inch diameter hail, and wind gusts to around 52 knots (60 mph) across portions of Milwaukee, Waukesha, Walworth, Racine, and Kenosha counties. The damaging winds blew over a billboard in Kenosha county and parts of a roof and power lines were found on a roadway in Racine county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 30, 2:00 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Mar 30, 2:00 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 AM CST WED MAR 30 2005

.DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL AS VERY STRONG
MID LEVEL S/W ARRIVES LATER THIS AFTERNOON.

STRONG SFC LOW PRES OVER KS PROGD TO MOVE NE INTO WCNTRL WI BY EARLY
EVENING.  MID LEVEL S/W SHOWING UP IMPRESSIVELY WELL ON WV IMAGERY
OVER SW KS WITH DRY SLOT WRAPPING AROUND THE ERN PERIPHERY ATTM.
S/W PROGD TO MOVE NE AS WELL...BUT BEGINS TO WEAKEN AS IT ENTERS THE
GRT LKS REGION. INITIAL INTENSITY HELPED ALONG BY STRONG UPR JET
COUPLING...BUT THIS FACTOR DISSIPATES DURING THE DAY AS THE TWO
JET SEGMENTS SPLIT QUICKLY FROM EACH OTHER.  OVERALL MID AND UPR
LEVEL DIVERGENCE TO REMAIN STRONG AS S/W BECOMES NEGATIVELY TILTED
DURING THE DAY. BY 00Z THU...H7-H5 OMEGA BLOSSOMS ACROSS THE FCST
AREA.

BACKING UP A BIT...THE CIRRUS SHIELD OVER THE REGION THIS MORNING
SHOULD BEGIN TO CLEAR THE FCST AREA THIS MORNING AS THE DRY SLOT
ARRIVES. TEMPS EXPECTED TO ROCKET INTO THE LOWER 70S MOST AREAS AS
TEMPS OVERNIGHT HAVE HELD UP NICELY. SHOULD HAVE NO PROBLEM WITH
WARM HIGHS TODAY GIVEN EVEN A LITTLE SUNSHINE.  DWPNTS BEGINNING TO
CLIMB UPSTREAM AND PROGS SHOWING NARROW CHANNEL OF MID 50 DWPNTS
GETTING UP HERE IN SRLY FLOW AHEAD OF THE SFC LOW. GIVEN THE
INCREASED SFC TEMPS AND WARMER DWPNTS...CAPES OF 1500J/KG EXPECTED.
H5 TEMPS PROGD TO DROP TO -20C BY 00Z. 0 AND -20C LEVELS RELATIVELY
LOW WHICH SUPPORTS GREATER HAIL THREAT. SFC WINDS LOOK LIKE THEY WILL
BACK WITH THE ARRIVAL OF THE SFC LOW TO OUR WEST RESULTING IN GOOD
SHEAR VALUES. WILL NEED TO KEEP A CLOSE EYE ON THE LAKE BREEZE
BOUNDARY FOR POSSIBLE TORNADO SPIN-UPS. EHI NUMBERS IN THAT AREA
CLIMB TO ABOUT 2. STRONG LOCALIZED LLV SHEAR AND HELICITY COULD BE
PROBLEMATIC AS STORMS INTERACT WITH BOUNDARY. SPC HAS BROUGHT A
MODERATE RISK OF SVR INTO THE SRN PORTION OF THE CWA WITH SLGT RISK
ELSEWHERE. CAN/T ARGUE WITH THAT. COULD HAVE IT ALL THIS AFTERNOON...
LARGE HAIL...STRONG WINDS...POSSIBLE TORNADO. WILL CARRRY SEVERE
WORDING IN THE FCST THROUGH 03Z THU...OR EARLY EVENING.

CDFNT DOESN/T SWEEP THROUGH UNTIL THURSDAY MORNING. TYPICAL WRAP
AROUND STUFF FOR THUR WITH H8 TEMPS DROPPING TO ABOUT -2 TO -4C.
SHOULD BE CLOUDY AND RATHER RAW ON THURSDAY. CLEARING ARRIVES BY
FRIDAY AS RIDGE LEANS IN. RIGHT NOW WEEKEND LOOKING GRADUALLY
WARMER WITH MIX OF CLOUDS AND SUN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE

DAVIS
Hazardous weather outlook, Mar 30, 12:00 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-311100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1200 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN
THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE
HAIL UP TO 2 INCHES IN DIAMETER AND ISOLATED TORNADOES.

AREAS ALONG AND WEST OF INTERSTATE 90 ARE EXPECTED TO SEE THE MOST
INTENSE STORMS BEFORE 400 PM CST. THE SEVERE THUNDERSTORMS WILL THEN
SPREAD EAST OF INTERSTATE 90 BETWEEN 300 AND 400 PM CST...AND MAY
PERSIST ACROSS SOUTHEAST WISCONSIN AND LAKE MICHIGAN WATERS THROUGH
900 PM CST.

WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER
LEVELS...AND A POTENT SURFACE LOW MOVING FROM IOWA INTO WESTERN
WISCONSIN...WILL PRODUCE SEVERE WEATHER THIS AFTERNOON AND EVENING
ACROSS SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

EISE

In the hours before

Special weather statement, Mar 30, 11:38 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-301830-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1138 AM CST WED MAR 30 2005

...TORNADO WATCH IN EFFECT FOR MOST OF SOUTH CENTRAL WISCONSIN UNTIL
4 PM CST...

LOOK FOR SCATTERED THUNDERSTORMS TO MOVE INTO LAFAYETTE AND IOWA
COUNTIES BY EARLY AFTERNOON. ONE CLUSTER OF THUNDERSTORMS WILL AFFECT
A LEAD MINE...TO DARLINGTON LINE BY 1 PM. IT WILL EVENTUALLY REACH A
BELMONT...TO MINERAL POINT LINE BY 130 PM. THESE THUNDERSTORMS MAY
PRODUCE BRIEF WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND
ISOLATED LIGHTNING STRIKES.

MORE THUNDERSTORMS WILL DEVELOP AND AFFECT SOUTH CENTRAL WISCONSIN
LATER THIS AFTERNOON...SOME OF WHICH MAY BECOME SEVERE.

WOOD
Local storm report, Mar 30, 12:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1234 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             5 W DARLINGTON          42.68N 90.22W
03/30/2005  0.50 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            EVENT OCCURRED AT INTERSECTION OF HWYS 81 AND CO. RD. U.
            5 MILES WEST OF DARLINGTON.

&&

DHANSING

The radar

The Milwaukee radar (KMKX), 53 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

27 hail, 12 thunderstorm wind, 6 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Lafayette

When
March 30, 12:35 PM CST
Where
Lafayette County, 5 mi W of Darlington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.950, -87.900

Hail, Lafayette

When
March 30, 12:50 PM CST
Where
Lafayette County, Darlington
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -87.967

Ground covered white. Roads had to be plowed.

Hail, Iowa

When
March 30, 12:55 PM CST
Where
Iowa County, 3 mi SE of Mineral Pt
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -88.200

Hail, Lafayette

When
March 30, 12:56 PM CST
Where
Lafayette County, 9 mi NNE of Darlington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -89.400

Hail, Iowa

When
March 30, 1:00 PM CST to 1:18 PM CST
Where
Iowa County, Waldwick
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -89.683

Hail, Iowa

When
March 30, 1:15 PM CST to 1:18 PM CST
Where
Iowa County, 2 mi SE of Ridgeway
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -88.350

Hail, Dane

When
March 30, 1:31 PM CST
Where
Dane County, Mazomanie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -89.533

Hail, Dane

When
March 30, 1:35 PM CST
Where
Dane County, 5 mi W of Middleton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -89.383

Hail, Dane

When
March 30, 1:55 PM CST to 2:00 PM CST
Where
Dane County, 4 mi W of Waunakee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -87.950

Ground covered white.

Hail, Dane

When
March 30, 2:03 PM CST
Where
Dane County, 3 mi N of Sun Prairie
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
43.183, -89.517

Hail, Dane

When
March 30, 2:05 PM CST
Where
Dane County, 1 mi S of Madison
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -90.117

Tornado, Dane

When
March 30, 2:10 PM CST to 2:11 PM CST
Where
Dane County, 2 mi E of Waunakee
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.817, -90.133

A weak F0 tornado spun up east of Waunakee on a seed farm on the north side of State Highway 19. It slightly damaged the corner overhang of a storage shed, blew a wagon and plastic crates into a field, and rotated a heavy forklift while the operator was sitting in it. The winds were estimated at 56 to 61 knots (65 to 70 mph).

Hail, Dane

When
March 30, 2:20 PM CST
Where
Dane County, Waunakee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.683, -90.217

Funnel Cloud, Dane

When
March 30, 2:20 PM CST
Where
Dane County, De Forest
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -90.033

Thunderstorm Wind, Green

When
March 30, 2:25 PM CST to 2:35 PM CST
Where
Green County, 4 mi SW of Monroe
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -89.167

Large trees and road signs were damaged.

Hail, Dane

When
March 30, 2:35 PM CST
Where
Dane County, 4 mi SSE of Madison
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.000, -87.967

Funnel Cloud, Columbia

When
March 30, 2:41 PM CST
Where
Columbia County, 5 mi S of Doylestown
Reported by
AMATEUR RADIO
Coordinates
42.983, -89.950

Hail, Dane

When
March 30, 2:52 PM CST
Where
Dane County, 2 mi N of Sun Prairie
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.800, -90.050

Funnel Cloud, Dodge

When
March 30, 2:56 PM CST
Where
Dodge County, 2 mi SSE of Randolph
Reported by
AMATEUR RADIO
Coordinates
43.100, -89.600

Hail, Dodge

When
March 30, 2:59 PM CST
Where
Dodge County, 2 mi N of Randolph
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.167, -89.783

Hail, Dane

When
March 30, 3:00 PM CST
Where
Dane County, Windsor
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -89.450

Thunderstorm Wind, Green

When
March 30, 3:00 PM CST
Where
Green County, 2 mi SW of Brodhead
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -88.000

Large trees and road signs were damaged.

Hail, Dodge

When
March 30, 3:05 PM CST
Where
Dodge County, 2 mi SE of Randolph
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Funnel Cloud, Dodge

When
March 30, 3:24 PM CST
Where
Dodge County, 5 mi W of Beaver Dam
Reported by
TRAINED SPOTTER
Coordinates
43.183, -89.417

Hail, Columbia

When
March 30, 3:30 PM CST
Where
Columbia County, 7 mi N of Columbus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.417

Thunderstorm Wind, Green

When
March 30, 4:00 PM CST
Where
Green County, 2 mi NW of Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -87.833

Large trees and a road sign were damaged.

Thunderstorm Wind, Dane

When
March 30, 4:05 PM CST to 4:08 PM CST
Where
Dane County, 1 mi E of Madison
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Hail, Dane

When
March 30, 4:16 PM CST
Where
Dane County, 1 mi N of Sun Prairie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -89.000

Thunderstorm Wind, Dane

When
March 30, 4:22 PM CST
Where
Dane County, 2 mi SW of East Bristol
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -89.733

Two barns damaged.

Thunderstorm Wind, Columbia

When
March 30, 4:24 PM CST
Where
Columbia County, Portage
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.233, -89.200

Thunderstorm Wind, Jefferson

When
March 30, 4:25 PM CST to 4:35 PM CST
Where
Jefferson County, Ft Atkinson
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.433, -89.017

A large tree was blown on to a home in Ft. Atkinson. On I-94 near Johnson Creek, a semi-tractor and road sign were blown over. Otherwise large trees through this area were blown over.

Hail, Jefferson

When
March 30, 4:40 PM CST
Where
Jefferson County, Waterloo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -89.333

Funnel Cloud, Washington

When
March 30, 4:48 PM CST
Where
Washington County, 4 mi SW of Kewaskum
Reported by
TRAINED SPOTTER
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Funnel Cloud, Dodge

When
March 30, 4:49 PM CST
Where
Dodge County, 3 mi E of Lowell
Reported by
TRAINED SPOTTER
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Hail, Dane

When
March 30, 4:53 PM CST
Where
Dane County, 8 mi S of Mt Horeb
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.217, -89.200

Thunderstorm Wind, Washington

When
March 30, 5:05 PM CST to 5:07 PM CST
Where
Washington County, 1 mi NW of St Lawrence
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.783, -88.400

A gustnado on the leading gust front of a line of severe thunderstorms damaged a shed, a garage, a roof, trees, and two road signs. In addition, a barn imploded, and a storage shed was destroyed. Gustnadoes, a shallow ground-based vortex, are classified as thunderstorm wind events.

Thunderstorm Wind, Green

When
March 30, 6:12 PM CST
Where
Green County, 4 mi NE of Albany
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -88.967

Road signs and trees were damaged.

Thunderstorm Wind, Kenosha

When
March 30, 6:15 PM CST
Where
Kenosha County, Kenosha
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.400

Billboard and some large trees blown over.

Hail, Walworth

When
March 30, 7:20 PM CST
Where
Walworth County, East Troy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Hail, Waukesha

When
March 30, 7:43 PM CST to 7:50 PM CST
Where
Waukesha County, 3 mi W of Muskego
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.733, -89.383

Thunderstorm Wind, Racine

When
March 30, 7:45 PM CST
Where
Racine County, 7 mi NNE of Union Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -89.200

Portions of a roof were found on a road. Powerlines down.

Hail, Milwaukee

When
March 30, 7:45 PM CST
Where
Milwaukee County, West Allis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.550, -89.450

Hail, Milwaukee

When
March 30, 7:56 PM CST
Where
Milwaukee County, Milwaukee
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Located on the UW-Milwaukee campus.

Thunderstorm Wind, Milwaukee

When
March 30, 8:00 PM CST
Where
Milwaukee County, (Mke)mitchell Apt Mi
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.933, -88.850

Located at Milwaukee General Mitchell International Airport.

Hail, Milwaukee

When
March 30, 8:03 PM CST
Where
Milwaukee County, 4 mi N of Wauwatosa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -88.983

Hail, Milwaukee

When
March 30, 8:03 PM CST
Where
Milwaukee County, 4 mi N of Wauwatosa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -87.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440231, 5440232, 5440233, 5440236, 5440235, 5440234, 5440237, 5440238, 5440239, 5440248, 5440241, 5440242, 5440240, 5440244, 5440327, 5440330, 5440243, 5440245, 5440247, 5440246, 5440249, 5440328, 5440252, 5440251, 5440250, 5440329, 5440256, 5440255, 5440318, 5440257, 5440314, 5440258, 5440315, 5440253, 5440254, 5440326, 5440316, 5440320, 5440317, 5440325, and more.